Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2019, 2:36 PM PDT for Riverside County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2019, 2:36 PM PDT (21:36 UTC)
- Expired
- Jul 23, 2019, 6:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 159 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:50 PM PDT | FLASH FLOOD | 7 N Cottonwood Visitor, CA | DELAYED REPORT. FLOODING ALONG PINTO BASIN ROAD. DEBRIS HAD TO BE CLEANED OFF ROAD SURFACE FROM MILEPOST 17 TO 21. REPORT FROM NATIONAL PARK SERVICE. TIMING BASED ON INFOMATION OBTAINED FROM PARK SERVICE AND FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WGUS55 KPSR 232136 FFWPSR CAC065-240130- /O.NEW.KPSR.FF.W.0012.190723T2136Z-190724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 236 PM PDT Tue Jul 23 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Riverside County in southern California... * Until 630 PM PDT. * At 235 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of Riverside County. Affected washes and roadways include Pinto Basin Rd at Porcupine Wash and Pinto Basin Rd at Smoke Tree Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3395 11569 3375 11570 3379 11588 3395 11590 $$ MS
2 follow-up statements
991 WGUS75 KPSR 232337 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 437 PM PDT Tue Jul 23 2019 CAC065-240130- /O.CON.KPSR.FF.W.0012.000000T0000Z-190724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 437 PM PDT Tue Jul 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR RIVERSIDE COUNTY... At 435 PM PDT, Doppler radar indicated thunderstorms had moved away from the warned area. Flash flooding remains a threat as water travels downstream in washes in Joshua Tree National Park. Flash flooding will remain over mainly rural areas of Riverside County. Affected washes and roadways include Pinto Basin and Pinto Basin Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3395 11569 3375 11570 3379 11588 3395 11590 $$ MS
290 WGUS75 KPSR 240121 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 621 PM PDT Tue Jul 23 2019 CAC065-240131- /O.EXP.KPSR.FF.W.0012.000000T0000Z-190724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 621 PM PDT Tue Jul 23 2019 ...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 630 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3395 11569 3375 11570 3379 11588 3395 11590 $$ MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:08 AM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 23, 11:08 AM PDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1108 AM MST Tue Jul 23 2019 .UPDATE... Updated 18Z aviation discussion. && .SYNOPSIS... After clouds thin out today, expect storm development over higher terrain locations in the afternoon. Anticipate at least isolated shower and thunderstorm development over the lower deserts in the evening...most likely over south-central Arizona. Locally heavy rain and areas of blowing dust are possible. High pressure will slowly become centered over Arizona for a downtrend in storm chances starting Wednesday. High temperatures will also increase...especially during the latter half of the week. && .DISCUSSION... Today... Deep convection over our forecast area has dissipated early this morning. However, there is an MCV (left over from the earlier convection) that is tracking right over our CWA. Within that, there are some bands of very light precip/sprinkles. This feature will slowly track west-northwestward moving into the Mohave desert by late morning/midday. With the high centered to the north and northeast, there will be deep southeasterly steering flow. This should help prevent us from being clouded over the whole day (which would hinder destabilization). While surface dew points are high and there is a lot of moisture at cloud level, the 1000-700mb mean mixing ratios are not overwhelming - but not insufficient either. Just how much destabilization occurs remains in question. If the clouds are too slow to depart, that will hurt instability. Also, the evening storms have had a cooling effect on the boundary layer. That being said, all indications are that the Rim and Yavapai County (and Coconino) will be more active today than they were yesterday. Plus, Gila County looks to be active once again. That presents the opportunity for outflows. With the axis of deep moisture roughly over the Lower Colorado River Valley, propagation to the southwest should be favored. But, the outflows will likely not be quite as strong with less DCAPE. Meanwhile, southeast AZ looks to be less active with more stabilization having occurred. CAMs indicate that at least some evening storm activity will develop over metro Phoenix. In fact, there will be at least a slight chance of showers/storms over much of the forecast area. They also indicate overnight activity - suggestive of a disturbance from the southeast (but hard to see in wind, vort/pv model fields). Anticipate a situation tonight with less wind production but perhaps better precip coverage. Wednesday through Monday... There is general model agreement that the storm activity over the lower deserts trends down beginning Wednesday. This is due in large part to an increase in stability caused by the the high becoming centered over Arizona. That also decreases steering flow which makes it harder for storms to advect from higher terrain. There also looks to be a west to east decline of moisture with time. The moisture doesn't drop to nothing. In fact, 1000-700mb mean mixing ratios don't drop dramatically over most of Arizona. Thus, there will still be higher terrain storms (mainly outside of our CWA). With less storms and clouds, and the location of the high, max temps will climb. At this time, it looks like we will remain below Excessive Heat thresholds. Over the weekend, there are some indications that the high center may shift westward a little bit which would make for somewhat more favorable steering flow. It remains to be seen. For now, have temps trending closer to normal with "low grade" monsoon PoPs. && .AVIATION...Updated at 1808 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: A high confidence that easterly winds will be maintained at the Phx area terminals through the remainder of the day today as 15-20 kt easterly winds in the low/mid-levels of the atmosphere continue to be mixed down to the sfc. Thunderstorm outflows are once again expected early this evening, but the potential for any thunderstorms to develop between 02-06Z will depend on how much cloud cover we have and how early the outflows are able to tap into any instability with daytime heating. Confidence in thunderstorms developing along these outflows is highest at KIWA where VCTS has been included, but is more conditional at the other sites where PROB30s are in place. Easterly outflows are most likely to occur first at KIWA and KPHX, whereas KSDL and KDVT are more likely to have north or northeasterly outflows first from convection that develops along the Mogollon Rim despite the general southeasterly steering flow. Dust potential is a bit more limited today because weaker and less organized outflows are expected, with moist downbursts from any convection that develops the more likely cause of wind gusts in excess of 35 knots. Easterly winds are expected to persist into the morning hours on Wednesday, along with some lingering light showers and mid-level BKN- OVC cigs. Westerly winds will likely return Wednesday afternoon as winds aloft weaken. Southeast California/Southwest Arizona including KIPL and KBLH: Although there is a very slight chance of an isolated shower and thunderstorm at both KIPL and KBLH, lack of a clear triggering mechanism like outflows or terrain will most likely prevent any from developing. Assuming no thunderstorms develop, winds will generally remain southeasterly at KIPL and south-southeasterly at KBLH with some cloud cover and relatively weak flow aloft keeping surface winds below 15 knots. Latest high-res model output continue to indicate that showers and potentially an isolated thunderstorm may develop late in the overnight hours with the assistance of a low- level jet and deep moisture across the Imperial valley, which is reflected by VCSH in the KIPL TAF. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Expect thunderstorms to be limited to the higher terrain of south- central AZ. Max temperatures will climb to several degrees above normal Friday and Saturday before beginning to trend down. Any thunderstorms that manage to form will be very effective at producing strong winds but with little wetting rain. With the rising temperatures, minimum humidities decline as well but are expected to remain well into the teens. Overnight recovery declines some but remains at least fair (better over higher terrain). && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...Percha/Hopper FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 23, 10:11 AM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1011 AM MST TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 3 NE CLAYPOOL 33.44N 110.81W
07/22/2019 GILA AZ LAW ENFORCEMENT
*** 1 FATAL, 1 INJ ***
TWO ADULTS IN PICKUP TRUCK CROSSING IRENE
GULCH WERE SWEPT AWAY. ONE WAS RESCUED.
REPORT FROM GILA COUNTY SHERIFF OFFICE.
&&
KWSpecial weather statement, Jul 23, 1:31 PM PDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 131 PM PDT Tue Jul 23 2019 CAZ560-561-232115- Joshua Tree NP West CA-Joshua Tree NP East CA- 131 PM PDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM PDT... At 130 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Cottonwood Visitor, or 15 miles northwest of Chiriaco Summit. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Riverside County. LAT...LON 3378 11581 3382 11595 3402 11596 3393 11565 TIME...MOT...LOC 2030Z 198DEG 2KT 3386 11586 Hernandez
Special weather statement, Jul 23, 2:19 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Phoenix AZ 219 PM MST Tue Jul 23 2019 AZZ547-552-556>558-232200- Tonto Basin AZ-Mazatzal Mountains AZ-Superior AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 219 PM MST Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 300 PM MST... At 218 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Boyce Thompson Arboretum, or 9 miles north of Superior, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Apache Lake, Canyon Lake and Tortilla Flat. LAT...LON 3340 11104 3330 11121 3355 11152 3371 11121 TIME...MOT...LOC 2118Z 143DEG 9KT 3342 11117 AD
Special weather statement, Jul 23, 2:19 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 PM PDT Tue Jul 23 2019
CAZ560-561-232200-
Joshua Tree NP West CA-Joshua Tree NP East CA-
219 PM PDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM
PDT...
At 219 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cottonwood Visitor, or 14 miles northwest of Chiriaco
Summit, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Riverside County.
LAT...LON 3375 11574 3379 11595 3403 11593 3404 11562
3403 11562
TIME...MOT...LOC 2119Z 192DEG 13KT 3385 11583
MPSpecial weather statement, Jul 23, 2:21 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
221 PM MST Tue Jul 23 2019
AZZ563-232200-
Southeast Gila County AZ-
221 PM MST Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...
At 221 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Hilltop, or 32 miles northeast of Globe, moving
northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 283 and 297.
LAT...LON 3368 11053 3380 11068 3381 11066 3385 11056
3382 11050 3383 11039 3378 11036
TIME...MOT...LOC 2121Z 140DEG 14KT 3381 11051
ADSpecial weather statement, Jul 23, 2:30 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 230 PM PDT Tue Jul 23 2019 CAZ560-564-568-570-232215- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP West CA- 230 PM PDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 315 PM PDT... At 230 PM PDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Desert Center, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center, Chiriaco Summit and Eagle Mtn. This includes the following highways... CA Interstate 10 between mile markers 77 and 106. CA Route 177 near mile marker 1. LAT...LON 3346 11524 3333 11540 3365 11593 3386 11546 TIME...MOT...LOC 2130Z 136DEG 8KT 3345 11539 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:30 AM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 60 min |
| Jul 23, 5:28 AM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Jul 23, 1:31 PM PDT | Special Weather Statement | PSR | Riverside | 44 min |
| Jul 23, 2:19 PM PDT | Special Weather Statement | PSR | Riverside | 41 min |
| Jul 23, 2:30 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Jul 23, 3:02 PM PDT | Special Weather Statement | PSR | Riverside | 43 min |
| Jul 23, 3:09 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Jul 23, 3:16 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Jul 23, 3:35 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Jul 23, 3:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Jul 23, 4:26 PM PDT | Dust Storm Advisory | PSR | Imperial | 94 min |
| Jul 23, 4:45 PM PDT | Special Weather Statement | PSR | Imperial | 45 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.